Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 16, NWS Morristown, TN

June 24, 2011Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 24, 2011, 4:41 AM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 4:41 AM EDT (08:41 UTC)
Expired
Jun 24, 2011, 7:45 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 20 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:30 AM EDTFLASH FLOODSevierville, TNROADS CLOSED ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WGUS54 KMRX 240841
FFWMRX
TNC089-155-241145-
/O.NEW.KMRX.FF.W.0016.110624T0841Z-110624T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 AM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE...
  SEVIER COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SEVIERVILLE...

* UNTIL 745 AM EDT

* AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE PINE
  AND NEW MARKET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3586 8378 3591 8377 3597 8365 3605 8367
      3609 8371 3608 8366 3613 8367 3610 8364
      3614 8364 3613 8361 3616 8360 3618 8347
      3611 8325 3605 8324 3600 8326 3600 8328
      3586 8331

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:45 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 24, 2:45 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 AM EDT FRI JUN 24 2011

.SHORT TERM (TODAY AND TONIGHT)...A WEAK FRONTAL BOUNDARY WILL
CONTINUE TO DROP SOUTH ACROSS THE AREA TODAY.  WITH LOW LEVEL
MOISTURE AND A WEAKLY UNSTABLE AIR MASS IN PLACE...WILL SEE ISOLATED
TO SCATTERED CONVECTION CONTINUE THROUGH THE MORNING HOURS...
POSSIBLY INTO THE AFTERNOON.  THE FRONT IS EXPECTED TO PUSH TO OUR
SOUTH OVERNIGHT FOR A BRIEF DRY PERIOD.

.LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS IN POOR AGREEMENT ON
DETAILS THROUGH THE EXTENDED BUT OVERALL LOOKS LIKE WILL BE IN AN
UNSETTLED PATTEN.  THE REMNANTS OF THE WEAK FRONTAL BOUNDARY TO OUR
SOUTH WILL LIFT BACK NORTH ACROSS THE AREA ON SATURDAY AND SUNDAY.
ASSOCIATED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN MOVE
THROUGH...WITH BEST CHANCE OF CONVECTION ON SUNDAY AS A SHORT WAVE
MOVES THROUGH ALONG THE BOUNDARY.  THE BOUNDARY REMAINS OVER THE
REGION INTO MONDAY WITH SHOWERS/THUNDERSTORMS LINGERING THROUGH
TUESDAY AS THE BOUNDARY EXITS THE REGION.  A WEAK COLD FRONT MOVES
IN ON WEDNESDAY FOR ANOTHER ROUND OF CONVECTION.  CONFIDENCE QUITE
LOW BY THE END OF THE EXTENDED...WENT A BIT DRIER ON WEDNESDAY NIGHT
AND THURSDAY WITH ONLY A LOW POPS OVER EASTERN AREAS THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  89  68  90  68  93 /  30  10  20  10  30
KNOXVILLE AIRPORT, TN    88  66  88  65  90 /  20  10  20  10  30
OAK RIDGE, TN            87  66  88  65  90 /  20  10  20  10  30
TRI CITIES AIRPORT, TN   85  60  84  60  87 /  20  10  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 23, 4:45 AM EDT, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT THU JUN 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT THU JUN 23 2011 /345 AM CDT THU JUN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED
GENERALLY NORTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.

In the hours before

Local storm report, Jun 24, 2:17 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TORNADO          KNOXVILLE               35.97N 83.95W
06/24/2011                   KNOX               TN   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
            DOWNED TREES AND POWERLINES.

&&
Special weather statement, Jun 24, 3:00 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT FRI JUN 24 2011

TNZ042>045-047-240745-
NORTHWEST GREENE TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-UNICOI
TN-WASHINGTON TN-
300 AM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SOUTHERN CARTER...
WASHINGTON AND UNICOI COUNTIES UNTIL 345 AM EDT...

AT 256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF TUSCULUM...OR 11 MILES WEST OF
ERWIN...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER
HILL...ROCKY FORK...EMBREEVILLE...UNICOI...LIMESTONE COVE AND ROAN
MOUNTAIN.

17
Special weather statement, Jun 24, 3:10 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 AM EDT FRI JUN 24 2011

TNZ069>071-073-074-240800-
JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-
310 AM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND
JEFFERSON COUNTIES UNTIL 400 AM EDT...

AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF KNOXVILLE...MOVING EAST AT 30
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE...
GATLINBURG...PIGEON FORGE...KIMBERLIN HEIGHTS...MCMAHAN...KODAK...
WEARS VALLEY AND HARRISBURG.

17
Local storm report, Jun 24, 3:48 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     TSTM WND DMG     6 NW SEVIERVILLE        35.95N 83.65W
06/24/2011                   SEVIER             TN   LAW ENFORCEMENT

            POWER LINES DOWN ON BOYDS CREEK HIGHWAY.

&&
Local storm report, Jun 24, 3:49 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     5 W ONEIDA              36.50N 84.61W
06/23/2011                   SCOTT              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON LEATHERWOOD RD AND ONE DOWN ON PINE HILL
            RD.

0655 PM     TSTM WND DMG     SUNBRIGHT               36.24N 84.67W
06/23/2011                   MORGAN             TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN IN THE SUNBRIGHT AREA.

0809 PM     TSTM WND DMG     5 N KNOXVILLE           36.05N 83.95W
06/23/2011                   KNOX               TN   LAW ENFORCEMENT

            TWO TREES DOWN ON MAPLE DRIVE

0810 PM     TSTM WND DMG     2 SW CLINTON            36.07N 84.16W
06/23/2011                   ANDERSON           TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN ON OLIVER SPRINGS HIGHWAY.

0834 PM     TSTM WND DMG     4 NW KNOXVILLE          36.02N 84.00W
06/23/2011                   KNOX               TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ON TILLERY AND REAVES RD

0120 AM     TORNADO          KNOXVILLE               35.97N 83.95W
06/24/2011                   KNOX               TN   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
            DOWNED TREES AND POWERLINES.

0333 AM     TSTM WND DMG     6 NW SEVIERVILLE        35.95N 83.65W
06/24/2011                   SEVIER             TN   LAW ENFORCEMENT

            POWER LINES DOWN ON BOYDS CREEK HIGHWAY.

&&
Special weather statement, Jun 24, 4:09 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 AM EDT FRI JUN 24 2011

TNZ035>040-067>071-073-082>084-240915-
ANDERSON TN-BLEDSOE TN-GRAINGER TN-HAMBLEN TN-JEFFERSON TN-KNOX
TN-LOUDON TN-MEIGS TN-MORGAN TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NW
BLOUNT TN-RHEA TN-ROANE TN-UNION TN-
409 AM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...EXTREME WESTERN
COCKE...MORGAN...MEIGS...KNOX...JEFFERSON...EXTREME WESTERN
HAMBLEN...GRAINGER...BLEDSOE...ANDERSON...LOUDON...UNION...ROANE AND
RHEA COUNTIES UNTIL 515 AM EDT/415 AM CDT/...

AT 405 AM EDT/305 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
JEFFERSON CITY TO 6 MILES NORTHWEST OF PIKEVILLE...AND MOVING EAST AT
30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON...DECATUR...
DANDRIDGE...LENOIR CITY...LOUDON...SEVIERVILLE...ALCOA...MARYVILLE...
FARRAGUT...SPRING CITY...EAGLETON VILLAGE...PIGEON FORGE...
GRAYSVILLE...EAGLE FURNACE...GRANDVIEW...BEARDEN...EVENSVILLE...
FAIRVIEW...OLD WASHINGTON AND PIEDMONT.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane25 min
Jun 23, 8:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane, Scott32 min
Jun 23, 8:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Jefferson, Knox, Sevier36 min
Jun 24, 12:37 AM EDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane and 1 more68 min
Jun 24, 1:38 AM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier67 min
Jun 24, 1:56 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Cocke, Grainger, Hamblen, Jefferson and 6 more3 hr
Jun 24, 2:36 AM EDTFlash Flood WarningMRXAnderson, Knox, Morgan3 hr
Jun 24, 3:24 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Knox, Sevier51 min
Jun 24, 5:27 AM EDTAreal Flood WarningMRXAnderson, Knox3 hr
Jun 24, 6:33 AM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Monroe3 hr
Jun 24, 7:19 AM EDTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier3 hr
Jun 24, 12:33 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
Jun 24, 2:13 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie62 min
Jun 24, 2:42 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Polk63 min
Jun 24, 2:43 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk62 min
Jun 24, 2:50 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie24 min
Jun 24, 2:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Sequatchie3 hr
Jun 24, 2:59 PM EDTSevere Thunderstorm WarningMRXMonroe61 min
Jun 24, 3:22 PM EDTAreal Flood AdvisoryMRXBlount, McMinn, Meigs, Monroe, Polk3 hr
Jun 24, 3:34 PM EDTFlash Flood WarningMRXBlount, Monroe3 hr
Jun 24, 3:41 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe64 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.